Alert archive / Indiana / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 72, NWS Northern Indiana

July 23, 2022Adams County, Allen County, Indiana; Putnam County, Van Wert County, Ohio

NWS Northern Indiana issued this severe thunderstorm warning at Jul 23, 2022, 9:13 AM EDT for Adams County, Allen County, Indiana; Putnam County, Van Wert County, Ohio. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 2022, 9:13 AM EDT (13:13 UTC)
Expired
Jul 23, 2022, 10:00 AM EDT
In force
47 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Damage threat
Considerable
Hail
0.75 in
Wind
70.0 mph

Counties Adams County, IN, Allen County, IN, Putnam County, OH, Van Wert County, OH

The radar

The Northern Indiana radar (KIWX), 98 km from the middle of the area, began a volume at 13:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 23, 7:10 AM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 1.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2022-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1451 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2022-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1451 J/kg
Mixed-layer CIN
-183 J/kg
Mixed-layer LCL
1391 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 4:21 AM EDT, 4 hours 52 minutes earlier.

Area forecast discussion, Jul 23, 4:21 AM EDT, 4 hours 52 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
421 AM EDT Sat Jul 23 2022

.SYNOPSIS...
Issued at 413 AM EDT Sat Jul 23 2022

Scattered thunderstorms can be expected through the mid afternoon
hours today, and a few of these storms may strong to severe with
gusty winds and some hail. Another round of showers and storms will
arrive tonight with a better chance of scattered strong to severe
storms, especially across southern Lower Michigan and far northern
Indiana. Otherwise, it will be hot and humid today with peak
afternoon heat indices in the 95 to 100 degree range. More storms
are expected on Sunday as a cold front drops across the area.

&&

.SHORT TERM...(Today and Tonight)
Issued at 413 AM EDT Sat Jul 23 2022

Challenging forecast setting up for the weekend with multiple rounds
of showers and thunderstorms, with some potential of severe
weather/locally heavy rainfall. The greatest threat of severe
weather is across far northern Indiana/southern lower Michigan
tonight, but isolated severe storms are possible today. In
addition to thunderstorms, building heat and humidity today will
be the other forecast concern.

Ramping up low level jet has combined with a very strong low/mid
level theta-e gradient/advective forcing to sustain primarily
elevated convection during the overnight hours. Steepening mid
level lapse rates overnight has also supported strength of
convection. Some low level CIN across south of US 30 locations
has limited coverage of shower and thunderstorms this morning and
would suspect that through daybreak, the greatest shower and
storm coverage will reside along and north of US 6.

Continued veering of low level jet through daybreak will allow the
low/mid level theta-e gradient to continue to push eastward,
spreading better MUCAPES across the local area. In addition, a
convectively enhanced vort max across eastern Iowa should spread
across the southern Great lakes later this morning. Scattered
showers and thunderstorms should develop across much of the area
later this morning into the mid afternoon hours, with an expected
diminishment in coverage late afternoon as the short wave shifts
off of the east. The veering low level jet early this morning
still appears to favor weak propagation vectors and potential of
backbuilding of storms posing some isolated threat for flooding
today. Background deep layer shear values are on the order of 30
to 35 knots this morning, but some concern that as the IA
convective vort shifts east later this morning/early afternoon,
some localized stronger deep layer shear in excess of 45 knots
will accompany this feature. An isolated threat of severe storms
is expected through this afternoon given the above setup.

Greater severe potential may hold off until tonight as a progressive
north central CONUS upper wave races across the Upper Midwest
this evening. A strong pre-frontal low level jet with this feature
nosing across Corn Belt/Upper Midwest will lead to very strong
low level moisture convergence across southern MN/southwest WI
later today. Strengthening deep layer flow fields and extreme
upstream instability should support MCS development again across
these locations, with potential that this MCS could drop across
the southern Great Lakes this evening affecting south central
Lower Michigan into far northern Indiana. Still some question as
to how far east stronger MCS will be maintained given potential
of some less favorable low level thermodynamic profiles as far
east as local area. If mature cold pool can develop though, these
potential low level CIN issues could be easily overcome. SPC Day 1
outlook has placed a few southwest Lower Michigan counties in an
Enhanced Risk of severe storms, especially for this tonight period
with damaging winds as the greatest potential threat.

Warm front progressing into the region today with allow for hot and
humid conditions and highs in the upper 80s to lower 90s. The
combination of these temperatures and sfc dew points in the low 70s
should support peak afternoon heat indices around 100 in spots. With
potential of scattered convection and marginal nature to reaching
advisory criteria, have opted to hold off on heat advisory headlines
at this time.

&&

.LONG TERM...(Sunday through Friday)
Issued at 413 AM EDT Sat Jul 23 2022

The active pattern continues into Sunday as highly perturbed
cyclonic flow across south central Canada and western Great Lakes
allows a cold front to drop across the area. Low/mid level flow
fields in this regime will be supportive of convective
organization with greatest uncertainty in severe weather threat
on Sunday on extent of destabilization when considering potential
of good deal of cloud cover and also some weakening of mid level
lapse rates under the influence of this large scale lift. A
conditional severe threat does appear to be in place however,
especially across southeast two thirds of the forecast area given
frontal timing. Isolated to scattered damaging wind gusts would be
the main potential threat. Some backing of near sfc winds is
possible across the far east in pre-frontal environment which
could provide for some fairly large hodographs. Thus, cannot
completely rule out some isolated supercell structure on Sunday if
better instability can be realized.

Cooler and less humid conditions to overspread the area on Monday
and Tuesday in wake of this frontal passage still appears to be
followed by around round of strong thermal/moisture advective
forcing for the middle of the week with a good chance of showers
and thunderstorms. Another frontal passage toward the Thursday
period will keep precip chances in the forecast before conditions
dry out toward the end of the period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday Night)
Issued at 1254 AM EDT Sat Jul 23 2022

Convection was developing in an area of warm air advection along
with upper level support. WPC models having a hard time
initializing activity, even among the CAMs. The trend at this time
over the past 90 minutes was to have convection forming from west
of the Chicago area across far southern Lake Michigan. Believe
this area will continue to fill in overnight given the trends,
upper level support and the advection pattern. Based on this,
made some adjustments to the TAFs to basically expand coverage,
especially very early in the TAF period. Otherwise, there should
be a break by midday with more activity developing this upcoming
night.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Marsili
SHORT TERM...Marsili
LONG TERM...Marsili
AVIATION...Skipper

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 23, 4:29 AM EDT, 4 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
429 AM EDT Sat Jul 23 2022

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-240830-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
429 AM EDT Sat Jul 23 2022 /329 AM CDT Sat Jul 23 2022/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Scattered to numerous showers and thunderstorms are expected to
develop this morning into the mid afternoon hours. A few of the
storms may be severe with isolated damaging winds and isolated large
hail as the potential main threat. Locally heavy rainfall is also
possible.

Another round of thunderstorms is expected tonight with a greater
risk of severe weather, especially across far northern Indiana into
southern Lower Michigan. Damaging wind gusts would appear to be the
potential main threat tonight.

Peak afternoon heat indices are expected to reach the 95 to 100
degree range today. This may cause heat-related illness.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is another chance of thunderstorms on Sunday. Isolated to
scattered severe storms are possible on Sunday with damaging winds
and large hail as the potential main threats.

Peak afternoon heat indices are expected to reach into the 95 to 100
degree range again on Sunday across northern Indiana and northwest
Ohio.

There is another chance of thunderstorms on Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible today and tonight.

LMZ043-046-240830-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
429 AM EDT Sat Jul 23 2022

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Scattered to numerous showers and thunderstorms are expected today. A
few of these storms may produce hail and wind gusts in excess of 40
knots.

Another round of thunderstorms is expected tonight that will pose a
greater risk of strong wind gusts of over 45 knots.

Hazardous conditions for small craft are possible late tonight into
Sunday.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is another chance of thunderstorms Sunday, and then again for
the middle of the week.

In the hours before

Special weather statement, Jul 23, 8:53 AM EDT, 20 minutes before
Special Weather Statement
National Weather Service Northern Indiana
853 AM EDT Sat Jul 23 2022

INZ025>027-034-231345-
Jay IN-Huntington IN-Adams IN-Wells IN-
853 AM EDT Sat Jul 23 2022

...Outlfow from strong thunderstorm will impact portions of
southeastern Huntington, southeastern Wells, Adams and northeastern
Jay Counties through 945 AM EDT...

At 852 AM EDT, Doppler radar was tracking a southward surging area of
outflow winds near Bluffton, moving southeast at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bluffton, Berne, Geneva, Monroe, Uniondale, Poneto, Vera Cruz,
Trinity, Wellsburg, Murray, Liberty Center, Peterson, Buckeye,
Domestic, Kingsland, Travisville, Craigville, Ceylon, Reiffsburg and
North Oaks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 200 PM EDT for
northeastern and east central Indiana...and west central Ohio.

&&

LAT...LON 4070 8541 4084 8526 4079 8480 4052 8480
TIME...MOT...LOC 1252Z 297DEG 35KT 4076 8523

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JBALL
Local storm report, Jul 23, 8:56 AM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
856 AM EDT SAT JUL 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 AM     HAIL             1 S NEW HAVEN           41.06N 85.02W
07/23/2022  E0.50 INCH       ALLEN              IN   PUBLIC

            REPORT FROM MPING: HALF-INCH.

0835 AM     HAIL             3 NNW NEW HAVEN         41.11N 85.05W
07/23/2022  E1.75 INCH       ALLEN              IN   PUBLIC

            REPORT FROM MPING: GOLF BALL.

&&
Local storm report, Jul 23, 8:58 AM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
858 AM EDT SAT JUL 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 AM     TSTM WND GST     1 WSW CECIL             41.22N 84.62W
07/23/2022  M48 MPH          PAULDING           OH   PUBLIC

            GUSTY WINDS BROKE BRANCH OFF TREE.

&&

RC
Local storm report, Jul 23, 9:02 AM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
902 AM EDT SAT JUL 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 AM     TSTM WND GST     GOLDEN HILL             40.71N 86.77W
07/23/2022  M58 MPH          WHITE              IN   AWOS

            MONTICELLO WHITE COUNTY AIRPORT.

&&

RC
Local storm report, Jul 23, 9:04 AM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
904 AM EDT SAT JUL 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 AM     TSTM WND GST     GRISSOM AFB             40.66N 86.14W
07/23/2022  M62 MPH          MIAMI              IN   AWOS

&&

RC
Local storm report, Jul 23, 9:13 AM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
913 AM EDT SAT JUL 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 AM     TSTM WND DMG     2 E PLYMOUTH            41.35N 86.27W
07/23/2022                   MARSHALL           IN   PUBLIC

            TREE DOWN ON US 31. VIA FACEBOOK. TIME
            ESTIMATED FROM RADAR.

&&

RC

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 1:24 AM EDTSpecial Weather StatementIWXSaint Joseph36 min
Jul 23, 1:48 AM EDTSpecial Weather StatementIWXElkhart, Saint Joseph42 min
Jul 23, 2:11 AM EDTSpecial Marine WarningIWX64 min
Jul 23, 2:30 AM EDTSpecial Weather StatementIWXElkhart45 min
Jul 23, 3:10 AM EDTSpecial Weather StatementIWXNoble35 min
Jul 23, 4:51 AM EDTSpecial Marine WarningIWX84 min
Jul 23, 5:29 AM EDTSpecial Weather StatementIWXLaPorte61 min
Jul 23, 6:05 AM EDTSevere Thunderstorm WarningIWXLaPorte55 min
Jul 23, 6:20 AM EDTSpecial Weather StatementIWXSaint Joseph25 min
Jul 23, 6:34 AM EDTSevere Thunderstorm WarningIWXLaPorte, Marshall, Saint Joseph, Starke56 min
Jul 23, 6:43 AM EDTAreal Flood AdvisoryIWXLaPorte, Saint Joseph4 hr
Jul 23, 6:48 AM EDTSpecial Weather StatementIWXSaint Joseph57 min
Jul 23, 6:57 AM EDTSevere Thunderstorm WarningIWXElkhart, LaGrange, Marshall, Noble, Saint Joseph63 min
Jul 23, 7:16 AM EDTSevere Thunderstorm Warning Considerable damage threatIWXElkhart, Kosciusko, Marshall, Noble, Whitley44 min
Jul 23, 7:25 AM EDTSevere Thunderstorm WarningIWXFulton, Kosciusko, LaPorte, Marshall, Pulaski, Starke65 min
Jul 23, 7:53 AM EDTSevere Thunderstorm Warning Considerable damage threatIWXAllen, DeKalb, Huntington, Kosciusko, Noble, Wabash and 1 more52 min
Jul 23, 8:08 AM EDTSevere Thunderstorm WarningIWXCass, Fulton, Miami, Pulaski, Starke, White67 min
Jul 23, 8:30 AM EDTSevere Thunderstorm WarningIWXAdams, Allen, Huntington, Wells45 min
Jul 23, 8:53 AM EDTSpecial Weather StatementIWXAdams, Wells52 min
Jul 23, 9:04 AM EDTSevere Thunderstorm Warning Considerable damage threatIWXBlackford, Cass, Grant, Huntington, Miami, Wabash and 1 more56 min
Jul 23, 9:06 AM EDTSevere Thunderstorm Warning Considerable damage threatIWXAdams, Jay, Wells39 min
Jul 23, 9:35 AM EDTSpecial Weather StatementIWXJay40 min
Jul 23, 9:44 AM EDTSevere Thunderstorm Warning Considerable damage threatIWXAdams, Blackford, Jay, Wells46 min
Jul 23, 11:02 AM EDTFlash Flood WarningIWXWhite4 hr
Jul 23, 11:25 AM EDTSpecial Weather StatementIWXWhite35 min
Jul 23, 12:42 PM EDTSevere Thunderstorm WarningIWXWhite48 min
Jul 23, 9:46 AM EDTSevere Thunderstorm Warning Considerable damage threatIWXAllen, Putnam, Van Wert44 min
Jul 23, 2:19 AM EDTSpecial Weather StatementIWXVan Buren26 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2022Severe Thunderstorm Warnings in Ohio, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.